Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 28, NWS Riverton, WY

August 8, 2002Park County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 8, 2002, 10:17 AM MDT for Park County, Wyoming. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2002, 10:17 AM MDT (16:17 UTC)
Expired
Aug 8, 2002, 10:45 AM MDT
In force
28 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 10:30 AM MDTHail 0.75Cody, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 4.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2002-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2002-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
2161 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS55 KRIW 081617
SVRRIW
WYC029-081645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1016 AM MDT THU AUG 8 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PARK COUNTY IN NORTHWEST WYOMING

* UNTIL 1045 AM MDT

* AT 1016 AM MDT...A WEATHER SPOTTER REPORTED A SEVERE   
THUNDERSTORM PRODUCING LARGE HAIL BETWEEN POWELL AND CODY. DOPPLER 
RADAR INDICATED THE STORM MOVING NORTH NORTHEAST AT 20  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR POWELL AROUND 1025 AM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO 1.5 INCHES IN DIAMETER.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4456 10927 4436 10862 4497 10863 4501 10913

CLAGHORN

WCJIN-WYNW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:50 AM MDT, 8 hours 27 minutes earlier.

Area forecast discussion, Aug 8, 1:50 AM MDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
150 AM MDT THU AUG 8 2002

WV IMAGERY SHOWING SHORT WAVE MOVING NNE ACROSS WESTERN AND CENTRAL
WY. THIS WAVE HELPED MAINTAIN CONVECTION ACROSS EASTERN SWEETWATER
...NORTHWEST FREMONT AND WESTERN HOT SPRINGS COS DURING THE PAST
FEW HOURS. HOWEVER...LOOKS LIKE STORMS WEAKENING WITH ONLY A FEW
CELLS REMAINING IN WESTERN WASHAKIE CO. ALSO...MAIN TROF AXIS
LOCATED ACROSS WESTERN ID.

LOOKS LIKE UPPER TROF/LOW TO MOVE EAST ACROSS MT AND NORTHERN WY
THROUGH 09/12Z AND AND THEN INTO THE DAKOTAS BY 10/00Z. BEST DYNAMICS
AND MOISTURE WILL BE ACROSS NORTHERN WY TODAY AND TONIGHT...WITH
STRONGEST LIFT ACROSS MT. ALSO...MESOETA ADVERTISING GOOD
INSTABILITY(CAPES 1500 TO 2000 J/KG) ACROSS NATRONA AND NORTHEAST
FREMONT COS AT 08/18Z...THEN STRONG WESTERLY DRY PUNCH CANCELS
INSTABILITY BY 09/00Z. BY TONIGHT...STRONG 700 MB CAA TAKES PLACE
ACROSS CWFA WITH TEMPS FALLING INTO THE 0 TO -2 DEG C RANGE.
CURRENT FORECAST HAS POPS HANDLED WELL WITH HIGHEST POPS ACROSS
THE NORTH CWFA TODAY AND TONIGHT TO NIL POPS ACROSS THE SOUTHWEST.
WILL PROBABLY ADD ISOLD POPS ACROSS THE WIND RIVER BASIN TODAY DUE TO
THE INSTABILITY BY MID AFTERNOON. ALSO WINDY TODAY...ESPECIALLY FROM
RKS TO CPR DUE TO GOOD PRESSURE GRADIENT AND INCREASING 700 MB
FLOW. UPPER LEVEL NORTHWEST FLOW AND COLD FRONT TO CLEAR CWFA FOR
FRIDAY. WILL CONTINUE CHC POPS ACROSS THE NORTH FOR FRIDAY AS COLD
700 MB AND 500 MB TEMPS WILL MAKE IT LITTLE UNSTABLE.

NO CHANGES TO THE EXTENDED FORECAST AS UPPER LEVEL NORTHWEST FLOW
DEVELOPS BY SUNDAY WITH ANOTHER COLD FRONT TO MOVE ACROSS ON
MONDAY. LOOKS LIKE A BREAK FROM THE HOT SUMMER TEMPS THROUGH THE
MIDDLE OF NEXT WEEK.

.RIW...NONE

MC

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.